Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind warning at Jan 15, 2023, 2:50 AM CST for Dallam County, Hartley County, Oldham County, Texas. It took effect at Jan 15, 2023, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2023, 2:50 AM CST (08:50 UTC)
- In effect from
- Jan 15, 2023, 11:00 AM CST
- Expired
- Jan 15, 2023, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Dallam County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3431 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS74 KAMA 150850 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 250 AM CST Sun Jan 15 2023 TXZ001-006-011-151700- /O.NEW.KAMA.HW.W.0002.230115T1700Z-230116T0000Z/ Dallam-Hartley-Oldham- Including the cities of Ware, Hartley, Wildorado, Channing, Romero, Vega, Conlen, Dalhart, and Boys Ranch 250 AM CST Sun Jan 15 2023 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 30 to 39 mph with gusts up to 60 mph expected. * WHERE...Dallam, Hartley, and Oldham Counties. * WHEN...From 11 AM this morning to 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TLH
2 follow-up statements
435 WWUS74 KAMA 150859 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 259 AM CST Sun Jan 15 2023 TXZ001-006-011-151700- /O.CON.KAMA.HW.W.0002.230115T1700Z-230116T0000Z/ Dallam-Hartley-Oldham- Including the cities of Ware, Hartley, Wildorado, Channing, Romero, Vega, Conlen, Dalhart, and Boys Ranch 259 AM CST Sun Jan 15 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 35 to 40 mph with gusts up to 55 mph expected. * WHERE...Dallam, Hartley, and Oldham Counties. * WHEN...From 11 AM this morning to 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ OKZ001-002-TXZ002-003-007-008-012-016-151700- /O.NEW.KAMA.WI.Y.0003.230115T1700Z-230116T0000Z/ Cimarron-Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Deaf Smith- Including the cities of Boise City, Stratford, Keyes, Four Way, Dumas, Dawn, Bootleg, Gruver, Bushland, Spearman, Borger, Guymon, Masterson, Amarillo, and Hereford 259 AM CST Sun Jan 15 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 30 to 39 mph with gusts up to 55 mph expected. * WHERE...In Oklahoma, Cimarron and Texas Counties. In Texas, Deaf Smith, Hansford, Hutchinson, Moore, Potter, and Sherman Counties. * WHEN...From 11 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TLH
217 WWUS74 KAMA 151704 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 1104 AM CST Sun Jan 15 2023 TXZ001-006-011-160100- /O.EXT.KAMA.HW.W.0002.000000T0000Z-230116T0100Z/ Dallam-Hartley-Oldham- Including the cities of Ware, Hartley, Romero, Wildorado, Channing, Dalhart, Vega, Boys Ranch, and Conlen 1104 AM CST Sun Jan 15 2023 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds near 40 mph with gusts up to 60 mph. * WHERE...Dallam, Hartley, and Oldham Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust could restrict visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TXZ017-160100- /O.EXB.KAMA.WI.Y.0003.000000T0000Z-230116T0100Z/ Randall- Including the cities of Buffalo Lake, Canyon, and Umbarger 1104 AM CST Sun Jan 15 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 34 to 39 mph. Gusts up to 55 mph possible. * WHERE...Randall County. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust could restrict visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ OKZ001-002-TXZ002-003-007-008-012-016-160100- /O.EXT.KAMA.WI.Y.0003.000000T0000Z-230116T0100Z/ Cimarron-Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Deaf Smith- Including the cities of Dawn, Borger, Four Way, Spearman, Keyes, Guymon, Dumas, Amarillo, Bushland, Gruver, Stratford, Masterson, Hereford, Bootleg, and Boise City 1104 AM CST Sun Jan 15 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 35 mph with gusts up to 55 mph. * WHERE...In Oklahoma, Cimarron and Texas Counties. In Texas, Deaf Smith, Hansford, Hutchinson, Moore, Potter, and Sherman Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust could restrict visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ward
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Jan 14, 10:37 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 14, 10:37 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1037 PM CST Sat Jan 14 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday night)
Issued at 150 PM CST Sat Jan 14 2023
The wind and above normal temperatures will be the main story
this weekend. Temperatures today have topped out around the mid
60s to near 70 degrees for many areas with winds around 20 to 25
mph due to lee surface troughing. RFTIs near 3 have been noted
across some of the WTM stations resulting in solid elevated to
near critical fire weather conditions. The latest satellite loop
shows a robust upper level trough moving onshore over the west
coast. This trough is expected to broaden some tonight into
tomorrow as a strong 500mb jet currently near southern CA expands
over the southern plains. The zonal flow aloft (as indicated in
the 12z AMA RAOB) will become more southwesterly by tomorrow as
the trough axis moves across the western CONUS. Stacked jets will
advance into the Texas Panhandle by 12z tomorrow, peaking around
18-21z, then finally shift south of the area by tomorrow night as
the trough axis moves across the area. A surface low will also
strengthen through the day over the Raton Mesa before ejecting
northeast tomorrow afternoon (this will result in falling surface
pressure and a tight pressure gradient across the Panhandles).
The big question concerns the cloud cover and whether or not the
strong winds aloft will be able to mix down. Winds at 700mb should
exceed 50 knots over the area for a good part of the day
tomorrow, so we won't have to mix terribly high to get some strong
winds to the surface. That being said, confidence is not high
enough yet to issue wind products just due to the differences in
model output with cloud cover. The grand ensemble (including ENS,
GEFS, CPC) indicated a 20% to 30 % chance for cloud cover to drop
to scattered in the western zones by noon (70 to 80% chance it
stays mostly cloudy). If clouds do clear out soon enough, we
could easily see a few 50kt gusts tomorrow (especially on the
Caprock). Otherwise, wind gusts may still top out around 40 to 45
knots. Will hold off on making a headline decision for winds at
this time due to the uncertainty with the clouds and collaboration
concerns, but a wind advisory looks like a good bet for the
western zones based on the current wind guidance. A pacific front
will result in some westerly winds in the wake of the surface low,
but the main cold front may stall in our northern zones. Winds
behind the front should be pretty tame based on the track of the
surface low.
Ward
&&
.LONG TERM ...
(Monday through next Friday)
Issued at 258 PM CST Sat Jan 14 2023
Temperatures finally cooling down to near average and
precipitation chances are the main highlights of the long term
forecast. Warmer temperatures will stick around through Tuesday
before decreasing back to near average and they should stay that
way through the remainder of the work week. Precipitation chances
are still looking to make a return to the Panhandles Tuesday night
into the daytime on Wednesday.
Zonal flow aloft is forecast to prevail Monday and a majority of
the day on Tuesday. H850 temperatures on Monday will cool off
approximately 5 degrees as westerly to northwesterly surface winds
usher in a slightly cooler airmass. Conditions will be very
similar on Tuesday, with highs above average and light to breezy
surface winds.
The next upper level system is forecast to move onshore across the
western CONUS late on Monday. This system will dig across the
Desert Southwest before lifting up across the Southern Rockies and
Plains mid to late week. Deterministic guidance continues to alter
the evolution of this system every model run, but there is
becoming slightly more consistency in the ensembles that there
could be precipitation for portions of the CWA. The global
ensemble probabilities have at least a 40 percent chance area wide
of having at least a few hundredths of precip with this system, it
obviously is not much, but any precipitation is a welcome change
of pace. As the low pressure system moves off to the east, cooler
air on the backside of the low will move across the forecast area.
Can't rule out any winter precipitation as this occurs in the
northern zones with the wrap around precip on the backside of the
surface low.
This low pressure system will move east of the Southern Plains by
Wednesday night and a subtle ridge will replace the trough across
the area for Thursday. The slightly warmer temperatures for
Thursday will be short lived as troughing across the Rockies will
flatten the ridge early Friday into next weekend.
Muscha
&&
.AVIATION...
(06Z TAFS)
Issued at 1030 PM CST Sat Jan 14 2023
For the 06Z TAFs, surface low pressure will continue to intensify
over southeastern Colorado and northeastern New Mexico on Sunday
in advance of a fast moving upper level storm system which is
forecast to track north of our forecast area. Nevertheless, the
corresponding tight surface pressure gradient will cause winds to
increase and become strong and gusty from late Sunday morning
through the afternoon and into the evening hours. An Aviation
Weather Warning will likely be needed for KAMA beginning sometime
Sunday afternoon. In addition, areas of blowing dust are possible
Sunday afternoon. However, confidence is low as to whether or not
the surface visibilities will be impacted at any of the TAF sites
so have omitted at this time. Periods of high level clouds are
also anticipated during this forecast cycle.
02
&&
.FIRE WEATHER...
Issued at 150 PM CST Sat Jan 14 2023
An incoming upper level storm system will bring strong winds to
the area again tomorrow as stacked jets and a deepening surface
low advance over the plains. Just how strong the winds get will be
determined based on cloud cover, especially for max gust
potential. If mid/high clouds clear out during the afternoon,
winds may quickly mix down resulting in some 55 to 60 mph gusts
(especially on the caprock). If clouds hold in place (as suggested
by about 70% to 80% of the ensembles), then the gust potential
would be lower yet sustained winds could still exceed 25 to 30 mph
due to a deepening surface low. A low level thermal ridge may
also be in play, but it should be weak and perhaps even offset a
bit east of where the stronger winds are expected (there is some
uncertainty based on timing of a pacific front).
As of right now, confidence is high enough that with or without
clouds, RFTIs should be in the 3 to 4 range which does warrant the
issuance of a Fire Weather Watch due to the ERCp being over 70
percent.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 43 66 40 60 / 0 0 0 0
Beaver OK 44 68 34 60 / 0 0 0 0
Boise City OK 40 61 30 56 / 0 0 0 0
Borger TX 47 69 41 63 / 0 0 0 0
Boys Ranch TX 42 66 36 61 / 0 0 0 0
Canyon TX 41 66 39 61 / 0 0 0 0
Clarendon TX 44 69 44 64 / 0 0 0 0
Dalhart TX 38 62 30 58 / 0 0 0 0
Guymon OK 43 65 32 59 / 0 0 0 0
Hereford TX 40 66 38 61 / 0 0 0 0
Lipscomb TX 44 68 39 62 / 0 0 0 0
Pampa TX 46 68 40 62 / 0 0 0 0
Shamrock TX 41 69 43 65 / 0 0 0 0
Wellington TX 41 70 45 67 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Sunday morning through Sunday evening
for TXZ001>020-317.
OK...Fire Weather Watch from Sunday morning through Sunday evening
for OKZ001>003.
&&
SHORT TERM...07
LONG TERM....05
AVIATION...02Hazardous weather outlook, Jan 15, 2:21 AM CST, 29 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 221 AM CST Sun Jan 15 2023 OKZ001>003-TXZ001>020-317-152130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 221 AM CST Sun Jan 15 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Widespread critical fire weather conditions are expected this afternoon for the Texas and Oklahoma Panhandles. A Red Flag Warning has been issued from 11 AM through 7 PM. Wind gusts up to 50 to 55 mph are possible in addition to the fire weather threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread hazardous weather conditions not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical fire weather conditions this afternoon. Beat
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 1:19 AM CST | Red Flag Warning | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 18 hr |
| Jan 15, 2:59 AM CST | Wind Advisory | AMA | Deaf Smith, Hansford, Hutchinson, Moore, Potter, Randall and 1 more | 16 hr |
Nearby
High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.